Alert archive / Oklahoma / Tornado Warnings in 2004

Tornado Warning 36, NWS Norman, OK

May 26, 2004Garfield County, Noble County, Oklahoma

NWS Norman, OK issued this tornado warning at May 26, 2004, 6:56 PM CDT for Garfield County, Noble County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2004, 6:56 PM CDT (23:56 UTC)
Expired
May 26, 2004, 7:45 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Garfield County, OK, Noble County, OK

The radar

The Vance AFB radar (KVNX), 71 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 3:55 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2004-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2004-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-488 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

290 
WFUS54 KOUN 262356
TOROKC
OKC047-103-270045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN GARFIELD COUNTY IN NORTHERN OKLAHOMA
  NOBLE COUNTY IN NORTHERN OKLAHOMA

* UNTIL 745 PM CDT

* AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES EAST 
  OF GARBER...MOVING EAST AT 30 MPH. 

* LOCATIONS IN THE WARNING INCLUDE BILLINGS...GARBER...MARLAND AND
  RED ROCK

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 188 AND 207.

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3658 9763 3634 9770 3627 9705 3659 9705

$$
 MILLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 26, 3:24 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 26, 3:24 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
324 PM CDT WED MAY 26 2004

.DISCUSSION...
MID LEVEL FRONTOGENESIS AND PROXIMITY TO UPPER LEVEL JET CONTINUE TO
SUPPORT WIDESPREAD UPPER LEVEL AND SOME MID LEVEL CLOUDINESS ACROSS
THE FORECAST AREA. DRYLINE HAS MIXED INTO PORTIONS OF NORTHWEST
OKLAHOMA AND WEST CENTRAL OKLAHOMA...WITH THE CAPPING INVERSION
HAVING ERODED ENOUGH TO SUPPORT A POSSIBILITY OF TSTM DEVELOPMENT
OVER THE NEXT FEW HOURS. EXTREME INSTABILITY AND VERTICAL WIND SHEAR
ARE MORE THAN SUFFICIENT TO SUPPORT RAPID SEVERE STORMS IF STORMS
CAN DEVELOP. BY MID EVENING...EXPECT THE CAPPING INVERSION TO
STRENGTHEN AS SURFACE TEMPERATURES FALL...WITH ISOLATED TO WIDELY
SCATTERED HIGH BASED -SHRA/-TS CONTINUING OVERNIGHT ACROSS MOST OF
THE AREA.

EASTWARD PROGRESSION OF CENTRAL US MID LEVEL TROUGH WILL ALLOW THE
DRYLINE TO MOVE INTO NORTHWEST OKLAHOMA BY 12Z THURS AND COULD REACH
AS FAR EAST AS AN ENID TO ALTUS LINE BY EARLY OR MID
AFTERNOON...BEFORE STALLING OR RETREATING SLIGHTLY WESTWARD...AS
VIGOROUS SHORTWAVE TROUGH APPROACHES FROM SOUTHERN CALIFORNIA.
CONVECTION WILL BE POSSIBLE BY AFTERNOON ALONG AND NEAR THE
DRYLINE...WITH HIGHER CHANCES EXPECTED THURSDAY NIGHT AND
FRIDAY...AS TROUGH PROGRESSES THROUGH THE AREA. MODELS HAVE BEEN
CONSISTENT AND REMAIN SO WITH THE 12Z VERSIONS...IN DEPICTING STRONG
ASCENT OCCURRING IN A MOIST ENVIRONMENT. APPEARS REASONABLE AT THIS
POINT TO BEGIN FORECASTING LIKELY POPS AND WILL DO SO FOR PARTS OF
THE FORECAST AREA.

TROUGH SHOULD EXIT THE REGION FRIDAY WITH HIGH POPS DIMINISHING
DURING THE DAY ALONG WITH DECREASING CLOUDINESS. ABUNDANT CLOUDS AND
AN EASTERLY LOWER LEVEL WIND COMPONENT SHOULD ASSIST IN KEEPING MAX
TEMPS BELOW NORMAL FOR PARTS OF THE AREA.

JAMES

EXTENDED FORECAST (SAT-WED)
MEDIUM RANGE MODELS HAVE BEEN FAIRLY CONSISTENT IN BRINGING
LONG WAVE TROUGH EAST SATURDAY INTO SUNDAY WITH BOTH
MODELS DEVELOPING CLOSED LOW OVER NORTHERN PLAINS/UPPER MISS
VALLEY BY MONDAY.  APPEARS THAT BEST CHANCE FOR STORMS TO
FORM ON SATURDAY WILL BE ALONG DRYLINE IN TEXAS PANHANDLE
FAR WESTERN OKLAHOMA AS UPPER JET ROUNDS BASE OF TROUGH AND LIFTS
INTO CENTRAL PLAINS.  FOR SUNDAY STORM INITIATION WILL LIKELY
BE FARTHER EAST INTO CENTRAL OKLAHOMA AS DRYLINE/COLD FRONT PUSH
EASTWARD.  HAVE INDICATED THIS TREND IN THE GRIDS.  NATURALLY
THERE WILL BE CAPPING ISSUES EACH DAY BUT IF STORMS CAN FORM
SEVERE STORMS WILL BE LIKELY.

RELATIVELY DRIER AIR IN PLACE MONDAY WITH BOUNDARY TO THE
SOUTH SO STORM CHANCES APPEAR LOW.  GFS DEVELOPS PRECIP
ACROSS FA LATE TUESDAY WITH RETURN FLOW AND UPPER SPEED MAX
BEFORE PUSHING ANOTHER SURFACE BOUNDARY THROUGH THE AREA.
FOR NOW WILL KEEP TUESDAY INTO TUESDAY NIGHT DRY BUT MAY
NEED TO ADD POPS LATER IF MODELS CONTINUE THIS TREND.

SIX

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  92  66  80 /  30  30  50  50
HOBART OK         67  94  65  84 /  40  30  50  40
WICHITA FALLS TX  69  92  66  88 /  30  30  50  30
GAGE OK           62  91  62  87 /  10  30  20  30
PONCA CITY OK     68  90  65  79 /  30  30  40  50
DURANT OK         69  88  68  84 /  20  20  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&
Hazardous weather outlook, May 26, 12:13 PM CDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED...
NATIONAL WEATHER SERVICE NORMAN OK
1213 PM CDT WED MAY 26 2004

OKZ004>048-050>052-TXZ083>090-271200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED OVER PARTS
OF WESTERN NORTH TEXAS AND MUCH OF THE CENTRAL AND WESTERN THIRDS OF
OKLAHOMA.

LOCATION...
THE SEVERE WEATHER RISK AREA IS GENERALLY NORTHWEST OF A LINE FROM
MARIETTA TO COALGATE... WITH THE GREATEST AREAL COVERAGE EXPECTED
OVER WESTERN NORTH TEXAS... NORTHWARD INTO SOUTHWEST AND WEST
CENTRAL AND NORTHWEST OKLAHOMA... IMMEDIATELY TO THE EAST OF THE
DRYLINE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM ABOUT 3
TO 11 PM THIS EVENING.  A FEW SEVERE STORMS MAY PERSIST INTO THE
OVERNIGHT HOURS AS WELL.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
WESTERN NORTH TEXAS AND THE WESTERN HALF OF OKLAHOMA SHOULD BE
PREPARED FOR SEVERE WEATHER OPERATIONS FROM MID AFTERNOON UNTIL LATE
THIS EVENING. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT
PERSONNEL ACROSS THE CENTRAL SECTIONS OF OKLAHOMA SHOULD BE PREPARED
FOR THE POSSIBILITY OF SEVERE WEATHER OPERATIONS DURING THE
OVERNIGHT HOURS.

DISCUSSION...
AT MIDDAY A SURFACE LOW WAS LOCATED NEAR WOODWARD IN NORTHWEST
OKLAHOMA... WITH A SURFACE WARM FRONT EXTENDING EAST FROM THE
SURFACE LOW TO NEAR ENID AND PERRY. A DRYLINE WAS ALSO DEVELOPING TO
THE SOUTH OF THE LOW... TO NEAR CHEYENNE.  BY MID TO LATE
AFTERNOON... THE DRYLINE IS EXPECTED TO MOVE A BIT FARTHER
EASTWARD... AND SHOULD BE THE FOCUS FOR ISOLATED TO SCATTERED STORM
DEVELOPMENT THROUGH THIS EVENING.  THE AIRMASS ALONG AND EAST OF THE
DRYLINE AND SOUTH OF THE WARM FRONT WILL BECOME VERY UNSTABLE BY
THIS EVENING... WITH CAPE VALUES ABOVE 3000.  DEEP LAYER WIND SHEAR
ABOVE 45 KNOTS COMBINED WITH THE AVAILABLE INSTABILITY WILL BE
SUFFICIENT TO SUPPORT SUPERCELL DEVELOPMENT. ANY SUPERCELLS WILL BE
CAPABLE OF PRODUCING HAIL AS LARGE AS GOLF BALLS OR POSSIBLY
BASEBALLS... AND HAIL IS EXPECTED TO BE THE PRIMARY SEVERE WEATHER
THREAT.  HOWEVER... THERE IS ALSO A LESSER RISK OF WIND GUSTS IN
EXCESS OF 70 MPH.  ANY SUPERCELLS THAT CAN MAINTAIN STRENGTH AND
PROPAGATE EAST OF THE DRYLINE THIS EVENING... WILL ENCOUNTER AN
ENVIRONMENT WITH INCREASINGLY STRONG LOW LEVEL WIND SHEAR AND LOWER
TEMPERATURE-DEWPOINT DEPRESSIONS... WHICH MAY SUPPORT A NARROW
WINDOW OF INCREASED TORNADO THREAT FROM 7-10 PM... ROUGHLY ALONG A
CORRIDOR FROM ALTUS... TO ELK CITY AND CLINTON... TO FAIRVIEW.
THUNDERSTORMS WILL MOVE EAST AND NORTHEAST...POSSIBLY MOVING INTO
PARTS OF CENTRAL AND SOUTHERN OKLAHOMA BEFORE WEAKENING AFTER
MIDNIGHT. VERTICAL WIND PROFILES WILL REMAIN FAVORABLE FOR SEVERE
THUNDERSTORMS...WITH NICKEL TO QUARTER SIZE HAIL AND 60-70 MPH WINDS
MAIN CONCERN OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
CHANCES FOR THUNDERSTORMS... AND A FEW SEVERE STORMS... WILL
INCREASE AGAIN FROM LATE THURSDAY THROUGH FRIDAY MORNING AS A RATHER
STRONG BUT WEAKENING UPPER LEVEL SYSTEM MOVES ACROSS OKLAHOMA AND
NORTH TEXAS. SINCE THE TIMING OF THIS SYSTEM WILL BE DURING THE
OVERNIGHT HOURS... THE SEVERE THREAT MAY BE LIMITED SOMEWHAT... BUT
WIDESPREAD THUNDERSTORMS AND SOME LOCALLY HEAVY RAINFALL ARE
EXPECTED.

A POTENTIALLY VOLATILE WEATHER SITUATION MAY BE SETTING UP FOR
SATURDAY AND SUNDAY OF THE UPCOMING MEMORIAL DAY WEEKEND... WITH THE
POSSIBILITY OF SCATTERED TO WIDESPREAD COVERAGE OF SEVERE
THUNDERSTORMS... INCLUDING SUPERCELLS.  HOWEVER... IT SHOULD BE
EMPHASIZED THAT MUCH UNCERTAINTY STILL EXISTS AT THIS TIME
CONCERNING THE EXACT EVOLUTION OF THIS WEATHER SYSTEM AND THE
LOCATIONS ON THE PLAINS STATES MOST AT RISK FOR SIGNIFICANT SEVERE
WEATHER.  FOR SATURDAY... THE CAP WILL REMAIN VERY STRONG...
WHICH COULD SUPPRESS STORM DEVELOPMENT... BUT IF STORMS CAN DEVELOP
OVER OKLAHOMA OR NORTH TEXAS... THERE APPEARS TO BE A GOOD CHANCE
FOR A FEW LONG LIVED SUPERCELLS WHICH MAY PRODUCE TORNADOES.  FOR
SUNDAY... THE LIKELIHOOD FOR STORMS IS GREATER AS A RATHER STRONG
COLD FRONT AND DRYLINE MOVES INTO THE OKLAHOMA AND NORTH TEXAS...
BUT THE POTENTIAL FOR DISCRETE SUPERCELLS MAY BE LESS THAN ON
SATURDAY.

AT THIS TIME... EVERYONE PLANNING ACTIVITIES IN THE SOUTHERN PLAINS
AREA ON THIS HOLIDAY WEEKEND IS STRONGLY ENCOURAGED TO KEEP IN TOUCH
WITH THE LATEST WEATHER FORECAST INFORMATION AS THE WEEKEND
APPROACHES... REVIEW SEVERE WEATHER SAFETY RULES... AND MAKE EARLY
PREPARATIONS FOR THE POSSIBILITY OF SIGNIFICANT SEVERE WEATHER BOTH
SATURDAY AND SUNDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY MORNING MAY 27.

 MILLER

In the hours before

Special weather statement, May 26, 6:25 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT WED MAY 26 2004

OKZ007-262345-
GRANT OK-
625 PM CDT WED MAY 26 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF POND CREEK AT 625
PM CDT...MOVING NORTHEAST AT 40 MPH.  THIS STORM WILL POSE A THREAT
OF VERY LARGE HAIL... AND A SEVERE THUNDERSTORM WARNING WILL LIKELY
BE ISSUED SOON FOR GRANT COUNTY.

PEOPLE IN GRANT COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

 MILLER
Local storm report, May 26, 6:26 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
626 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             5 N HINTON              35.54N 98.36W
05/26/2004  1.75 INCH        CADDO              OK   LAW ENFORCEMENT

&&

TY
Local storm report, May 26, 6:31 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
631 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             6 SW GEARY              35.57N 98.39W
05/26/2004  1.25 INCH        BLAINE             OK   BROADCAST MEDIA

&&

TY
Special weather statement, May 26, 6:37 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
637 PM CDT WED MAY 26 2004

OKZ013-270000-
NOBLE OK-
637 PM CDT WED MAY 26 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NOBLE COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF BILLINGS AT
637 PM CDT...MOVING EAST AT 35 MPH. THIS STORM IS PRODUCING HAIL UP
TO THE SIZE OF GOLF BALLS... AND WILL POSE AN INCREASING THREAT OF
TORNADOES AS IT MOVES EAST TOWARD NOBLE COUNTY.

PEOPLE IN NOBLE COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

 MILLER
Local storm report, May 26, 6:37 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
637 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             HUNTER                  36.56N 97.66W
05/26/2004  1.25 INCH        GARFIELD           OK   PUBLIC

&&

TY
Local storm report, May 26, 6:41 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
641 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             1 S SALT FORK           36.62N 97.59W
05/26/2004  1.75 INCH        GRANT              OK   PUBLIC

&&

TY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:07 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita38 min
May 26, 5:36 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher39 min
May 26, 5:41 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo34 min
May 26, 5:44 PM CDTTornado WarningOUNCaddo31 min
May 26, 5:58 PM CDTTornado WarningOUNCanadian32 min
May 26, 6:14 PM CDTSevere Thunderstorm WarningOUNGarfield61 min
May 26, 6:28 PM CDTSevere Thunderstorm WarningOUNCanadian47 min
May 26, 6:33 PM CDTSevere Thunderstorm WarningOUNGrant, Kay42 min

Nearby

Tornado Warnings in Oklahoma, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.